Alert archive / South Dakota / Flash Flood Warnings in 2024

Flash Flood Warning 31, NWS Sioux Falls, SD

July 31, 2024Lincoln County, Minnesota; 4 counties in South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 31, 2024, 8:39 PM CDT for Lincoln County, Minnesota; 4 counties in South Dakota. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2024, 8:39 PM CDT (01:39 UTC)
Expired
Jul 31, 2024, 11:45 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:00 PM CDTFLASH FLOOD1 Wnw Brookings, SDVideo posted to social media of several inches of water flowing over the curb at 6th St/Hwy 14 near the movie theater in Brookings.
Jul 31, 9:15 PM CDTRAIN 3.69Brookings, SDSocial media report from a personal weather station of storm total rainfall, 3.69 inches.
Jul 31, 9:17 PM CDTFLASH FLOOD1 Wnw Brookings, SD7th St W flooded above the sidewalk.
Jul 31, 9:45 PM CDTFLASH FLOOD1 Ssw Brookings, SDStranded vehicle at the intersection of 12th St S and 7th Ave S with water up to its window.
Jul 31, 9:49 PM CDTFLASH FLOODBrookings, SDMultiple feet of standing water under the 6th Ave S railroad bridge.
Jul 31, 10:30 PM CDTRAIN 2.12 Sw Brookings, SDSocial media report of storm total rain.
Jul 31, 11:00 PM CDTRAIN 7.33 Ssw Brookings, SDSocial media report with picture of their KELLO rain guage. Storm total rain 7.3 inches.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WGUS53 KFSD 010139
FFWFSD
MNC081-SDC011-077-079-101-010445-
/O.NEW.KFSD.FF.W.0031.240801T0139Z-240801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
839 PM CDT Wed Jul 31 2024

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  West Central Lincoln County in southwestern Minnesota...
  Brookings County in east central South Dakota...
  Southeastern Kingsbury County in east central South Dakota...
  Northeastern Lake County in east central South Dakota...
  Northern Moody County in east central South Dakota...

* Until 1145 PM CDT.

* At 839 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Brookings, Volga, Elkton, Hendricks, Aurora, White, Bruce, Ramona, 
  Sinai, Nunda and Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4434 9713 4443 9690 4454 9678 4454 9645
      4450 9638 4447 9634 4442 9630 4433 9631
      4425 9645 4422 9668 4417 9689 4408 9713
      4413 9726 4428 9726

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

Dux
2 follow-up statements
710 
WGUS73 KFSD 010222
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
922 PM CDT Wed Jul 31 2024

MNC081-SDC011-077-079-101-010445-
/O.CON.KFSD.FF.W.0031.000000T0000Z-240801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Brookings SD-Kingsbury SD-Lake SD-Moody SD-
922 PM CDT Wed Jul 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT THIS 
EVENING FOR WEST CENTRAL LINCOLN, BROOKINGS, SOUTHEASTERN KINGSBURY, 
NORTHEASTERN LAKE AND NORTHERN MOODY COUNTIES...

At 922 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain in the city of Brookings and surrounding areas. Between 2.5 and 
3.5 inches of rain have fallen. The expected rainfall rate is 0.5 to 
1.5 inches in 1 hour. Additional rainfall amounts of 1 to 2 inches 
are possible in the warned area. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Brookings, Volga, Elkton, Hendricks, Aurora, White, Bruce, Ramona, 
  Sinai, Nunda and Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4434 9713 4443 9690 4454 9678 4454 9645
      4450 9638 4447 9634 4442 9630 4433 9631
      4425 9645 4422 9668 4417 9689 4408 9713
      4413 9726 4428 9726

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR

$$

Dux
220 
WGUS73 KFSD 010441
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1141 PM CDT Wed Jul 31 2024

MNC081-SDC011-077-079-101-010451-
/O.EXP.KFSD.FF.W.0031.000000T0000Z-240801T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Brookings SD-Kingsbury SD-Lake SD-Moody SD-
1141 PM CDT Wed Jul 31 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM CDT THIS EVENING FOR 
WEST CENTRAL LINCOLN, BROOKINGS, SOUTHEASTERN KINGSBURY, 
NORTHEASTERN LAKE AND NORTHERN MOODY COUNTIES...

The heavy rain has ended. While flooding is no longer expected to 
pose a threat, localized ponding on roadways remains possible. 
Please continue to heed remaining road closures.

&&

LAT...LON 4434 9713 4443 9690 4454 9678 4454 9645
      4450 9638 4447 9634 4442 9630 4433 9631
      4425 9645 4422 9668 4417 9689 4408 9713
      4413 9726 4428 9726

$$

IG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 6:00 PM CDT, 2 hours 39 minutes earlier. Its key messages:

  • Level 3 of 5 risk for severe weather this afternoon and evening. Timing is still somewhat uncertain, but latest thinking would delay onset and may reduce coverage across our forecast area. Still looking at a potential for large hail (2+ inches) and wind gusts in excess of 70 mph where storms do form, are the main hazards. Although risk is low, a tornado cannot be ruled out.
  • Locally heavy downpours may also bring 2+ inches of rain to isolated locations today and tonight.
  • Light showers or an isolated thunderstorm may linger into Thursday east of I-29. Otherwise, near normal temperatures and mostly dry conditions into the weekend.
Area forecast discussion, Jul 31, 6:00 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
600 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Level 3 of 5 risk for severe weather this afternoon and
  evening. Timing is still somewhat uncertain, but latest
  thinking would delay onset and may reduce coverage across our
  forecast area. Still looking at a potential for large hail
  (2+ inches) and wind gusts in excess of 70 mph where storms do
  form, are the main hazards. Although risk is low, a tornado
  cannot be ruled out.

- Locally heavy downpours may also bring 2+ inches of rain to
  isolated locations today and tonight.

- Light showers or an isolated thunderstorm may linger into
  Thursday east of I-29. Otherwise, near normal temperatures and
  mostly dry conditions into the weekend.

&&

.DISCUSSION...
Issued at 318 PM CDT Wed Jul 31 2024

LATE THIS AFTERNOON-TONIGHT: Despite abundant near surface
moisture as evident in mid-upper 70s dew points across the
region, broad cloud debris from convection to our north and
south, along with a stabilizing wave that pushed north across
southeast SD over the past couple of hours. This along with a
slightly slower timing of the approaching wave looks to be
delaying the onset of storms across our forecast area this
afternoon. Current thinking now has a low chance of convection
in our area through 5-6pm, with increasing potential thereafter
as new storms developing ahead of the upper wave in north
central SD move east and develop southward. This would mainly
impact areas north of, to perhaps near I-90 this evening, with
the threat diminishing by 11pm to midnight. Given the robust
instability above our stable near-surface layer, still think
that large to significant hail is a possibility, along with wind
gusts in excess of 70 mph. Locally heavy rain also remains a
secondary threat given precipitable water approaching 2 inches,
warm cloud depths exceeding 11-12kft and 850mb dew points even
nearing 70F/20+C.

THURSDAY-SATURDAY: Strong upper ridge builds across the western
CONUS, placing our forecast area in weak flow aloft, especially for
Thursday-Friday. Could still see some lingering clouds and/or some
instability showers in our far east Thursday with cyclonic flow
around the back side of the departing upper wave. If that occurs, it
could hold temps a bit cooler over southwest MN/Iowa Great Lakes.
Overall, though, if we can fully mix we should be looking at highs
in the 80s Thursday, climbing a few degrees into the mid 80s to
lower 90s Friday, warmest in south central SD.

Thermal ridge ahead of a subtle wave on Saturday could allow for
slightly warmer temperatures building in on Saturday, especially in
our western counties. This area will be more likely to mix down
slightly lower dew points, though, so currently looking at heat
indices holding shy of advisory criteria.

SATURDAY NIGHT-WEDNESDAY: Aforementioned wave flattens the ridge
across the Dakotas/Minnesota, allowing the northern jet stream to
dip into the far northern CONUS for the latter half of the week and
into next week. This could bring a return to a more active pattern
for the later periods of this forecast, along with temperatures that
are near to perhaps even slightly below normal for early August.
However, details at this range are low confidence given variations
among the models.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 555 PM CDT Wed Jul 31 2024

Storms have been slow to develop across the area this afternoon,
and confidence in timing and coverage continues to be low. Even
so, some thunderstorm activity is expected to develop this
evening, and any storms will be capable of producing hail to 2
inches and wind gusts to 60 kts. Any addition, locally heavy
rain will be possible in heavier storms. Much of the activity
will track east of the area after 06Z, though a few stray
showers may linger east of Interstate 29 even into Thursday.
With low pressure moving across the area, winds will be variable
in the evening, trending to northwesterly later tonight into
Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...JM
Hazardous weather outlook, Jul 31, 4:13 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 PM CDT Wed Jul 31 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
413 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Although uncertainty remains in timing and coverage, thunderstorms
are expected by this evening through late tonight. Strong to severe
storms are possible with large hail up to 2 inches and wind gusts to
70 mph. Although risk is low, a tornado cannot be ruled out. Rainfall
amounts exceeding 2 inches may occur, leading to ponding of water in
low lying or urban areas or isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions return late week and into the weekend with
heat index values in the upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 31, 6:50 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
650 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             Burke                   43.18N 99.29W
07/31/2024  M1.00 Inch       Gregory            SD   Law Enforcement

&&
Local storm report, Jul 31, 8:17 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
817 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Tstm Wnd Gst     4 ENE Alexandria        43.67N 97.71W
07/31/2024  M66 MPH          Hanson             SD   Mesonet

            Mesonet station 213 SD RWIS Alexandria.

0755 PM     Tstm Wnd Gst     1 S Volga               44.30N 96.92W
07/31/2024  M58 MPH          Brookings          SD   Mesonet

            Mesonet station VGAS2 Volga (SD Mesonet).

&&
Local storm report, Jul 31, 8:27 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
827 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     Tstm Wnd Gst     7 SSW Brookings         44.22N 96.85W
07/31/2024  E60 MPH          Brookings          SD   Public

            Personal weather station.

0817 PM     Tstm Wnd Gst     2 SW Brookings          44.28N 96.82W
07/31/2024  M53 MPH          Brookings          SD   AWOS

            AWOS station KBKX Brookings Municipal
            Airport.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:09 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
Jul 31, 8:30 PM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone45 min
Jul 31, 8:43 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone47 min
Jul 31, 9:14 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock46 min
Jul 31, 7:16 PM CDTTornado WarningFSDHutchinson29 min
Jul 31, 7:35 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson18 min
Jul 31, 8:14 PM CDTSevere Thunderstorm WarningFSDLake46 min
Jul 31, 9:08 PM CDTSevere Thunderstorm WarningFSDKingsbury25 min
Jul 31, 9:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton32 min
Jul 31, 10:26 PM CDTSevere Thunderstorm WarningFSDMcCook10 min

Nearby

Flash Flood Warnings in South Dakota, 2024Flash Flood Warnings in Minnesota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.